Texas, 2020

Hail and Damaging Winds in Texas, July 1, 2020

July 1, 2020 · NWS SJT · 7 events in 4 counties and zones

A dryline triggered a few severe thunderstorms across portions of West Central Texas. A few of these storms resulted in large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A dryline triggered a few severe thunderstorms across portions of West Central Texas. A few of these storms resulted in large hail and damaging winds. Strong heating and instability aided the development of these severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 1, 1:23 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 1, 1:23 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
223 PM CDT Wed Jul 1 2020

.SHORT TERM...
(Tonight and Thursday)

1 pm temperatures today are about 2-5 degrees higher than at this
time yesterday, while dewpoints are ranging from the low to mid 60s
in our extreme western areas to low to mid 70s elsewhere. This is
resulting in heat index values in the mid 90s to low 100s, with a
few locations in the 105-107 range. A Heat Advisory continues for
most of the forecast area through 7 PM Today as heat index values in
the 105-109 range will likely expand as the afternoon continues.
Meanwhile, the dry-line is mixing eastward, and is currently
stretching from Post to Bakersfield. As the afternoon goes on, the
dry-line is expected to continue moving east, and be oriented from
Aspermont southwest to Iraan by 4 PM. An upper level short-wave
trough will move northeast through the Trans-Pecos region and the
Permian Basin today, bringing weak lift across our forecast area.
Once again, wind shear will be weak (around 25 KT from 0-6 km) and
ML CAPE will be very high due to the high dewpoints/hot temperatures
(3000+ J/KG). Expect storms to start developing along the dry-line
in the western Concho Valley, western Big Country, and western
Crockett County by 4 PM and possibly push east through the early to
mid evening hours, although storms look unlikely to impact areas
east of a Haskell to Junction line. There is a Marginal Risk of
severe weather today, with localized large hail and damaging winds
possible with the strongest storms.

Tonight, lows will be warm again in the mid 70s due to continued
high dewpoints.

Thursday, the 850 mb thermal ridge will weaken a little, with highs
slightly lower (in the mid to upper 90s, to perhaps touching 100 in
some locations), while dewpoints will continue to be in the mid 60s
to low 70s. Thus, heat index values in the 96 to 104 degree range
will be possible Thursday afternoon. The dry-line will be further
west Thursday, so dry-line storms look less likely. However, NAM12
point soundings show the cap breaking early in the afternoon, and hi-
res models show isolated to widely scattered air mass
thunderstorms/showers developing during the afternoon. These are not
expected to be severe.

.LONG TERM...
(Thursday night through Wednesday)

Isolated showers and thunderstorms may be ongoing early Thursday
evening, but most of this activity will dissipate shortly after
sunset. Overnight low temperatures will be in the upper 60s to mid
70s.

Friday through the weekend, upper level ridging will strengthen
across the area, resulting in generally hot and dry conditions.
Highs will be between 97 and 101 degrees, with overnight lows in the
70s. The upper level level ridge may shift far enough west for the
first half of next to allow for isolated, mainly diurnally driven,
showers and thunderstorms. The GFS continues to show this solution.
The ECMWF keeps the ridge a bit farther east, resulting in a mainly
dry forecast. For now, have added in slight chance PoPs for Monday ,
but rain chances may eventually need to be increased if models trend
toward the GFS solution.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 75  97  74  98 /  20  20  10   0
San Angelo 	 76 100  72 102 /  40  20  20   0
Junction 	 75  98  69 101 /  20  10  10   0
Brownwood 	 75  98  70 100 /   5  20  10   0
Sweetwater 	 74  96  74  99 /  20  20  10   5
Ozona      	 73  96  71  98 /  30  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-Mason-McCulloch-
Menard-Nolan-Runnels-San Saba-Shackelford-Sterling-Taylor-
Throckmorton-Tom Green.

&&

SH/Daniels
Hazardous weather outlook, Jul 1, 12:44 PM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
144 PM CDT Wed Jul 1 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
144 PM CDT Wed Jul 1 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Hot and humid conditions will contribute to an increased risk for
heat related illnesses today. A Heat Advisory remains in effect
for much of West Central Texas through 7 PM this evening.

Isolated to widely scattered thunderstorms are possible late this
afternoon and evening across much of West Central Texas. The main
hazards will be strong wind gusts, hail and deadly lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and early
evening. Please relay any information about observed weather to
the NWS while following all local, state and CDC guidelines.

In the hours before

Special weather statement, Jul 1, 2:52 PM CST, 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
352 PM CDT Wed Jul 1 2020

TXZ073-012145-
Concho TX-
352 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CONCHO COUNTY UNTIL 445
PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eola, or 12 miles southwest of Paint Rock, moving north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Eola around 405 PM CDT.
  Paint Rock and Lowake around 445 PM CDT.

Other locations impacted by this storm include Vick, The Intersection
Of Us-83 And Ranch Road 765, Us-83 Near The Concho-Runnels County
Line, and other rural areas of northwestern Concho County.

LAT...LON 3119 9997 3121 10011 3158 10011 3158 9972
TIME...MOT...LOC 2050Z 191DEG 9KT 3135 10003

sn
Special weather statement, Jul 1, 3:05 PM CST, 30 minutes before
Special Weather Statement
National Weather Service San Angelo TX
405 PM CDT Wed Jul 1 2020

TXZ064-065-012200-
Coke TX-Sterling TX-
405 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE AND
NORTHEASTERN STERLING COUNTIES UNTIL 500 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Broome, or 12 miles northeast of Sterling City, moving
northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Silver around 500 PM CDT.

Mainly rural areas of northwestern Coke County will be impacted by
this storm.

LAT...LON 3209 10085 3208 10052 3185 10059 3187 10089
TIME...MOT...LOC 2102Z 208DEG 11KT 3192 10080

sn
Special weather statement, Jul 1, 3:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
412 PM CDT Wed Jul 1 2020

TXZ049-054-012215-
Fisher TX-Nolan TX-
412 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NOLAN AND
SOUTHEASTERN FISHER COUNTIES UNTIL 515 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Roscoe, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sweetwater around 445 PM CDT.
  Longworth around 515 PM CDT.

Other locations impacted by this storm include Gannon, Camp Boothe
Oaks, Busby and Capitola.

LAT...LON 3233 10042 3241 10061 3273 10047 3260 10019
TIME...MOT...LOC 2111Z 208DEG 10KT 3244 10048

sn
Special weather statement, Jul 1, 3:18 PM CST, 17 minutes before
Special Weather Statement
National Weather Service San Angelo TX
418 PM CDT Wed Jul 1 2020

TXZ064-012215-
Sterling TX-
418 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STERLING COUNTY
UNTIL 515 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Sterling City, moving northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Broome around 445 PM CDT.
  Sterling City around 450 PM CDT.

LAT...LON 3194 10098 3187 10082 3177 10082 3163 10091
      3171 10110
TIME...MOT...LOC 2117Z 207DEG 10KT 3174 10097

sn
Special weather statement, Jul 1, 3:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
430 PM CDT Wed Jul 1 2020

TXZ072-012230-
Tom Green TX-
430 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOM GREEN COUNTY UNTIL
530 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wall, or 13 miles southeast of San Angelo, moving northeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Vancourt around 445 PM CDT.
  Veribest around 520 PM CDT.
  Mereta around 530 PM CDT.

Other locations impacted by this storm include Harriet.

LAT...LON 3121 10039 3161 10035 3160 10023 3158 10023
      3158 10011 3113 10011
TIME...MOT...LOC 2130Z 207DEG 9KT 3134 10026

sn

The radar

The Dyess AFB radar (KDYX), 108 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Nolan

When
July 1, 3:35 PM CST to 3:36 PM CST
Where
Nolan County, 1.44 mi S of Sweetwater
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.449, -100.403

The Sweetwater Fire Department reported that a couple of semi-trucks were jackknifed by strong thunderstorm winds, on Interstate 20 in Sweetwater.

Thunderstorm Wind, Nolan

When
July 1, 4:00 PM CST to 4:02 PM CST
Where
Nolan County, 4.58 mi WNW of Sweetwater Muni Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.500, -100.540

The Sweetwater Fire Department reported that 2 semi-trucks were blown onto adjacent vehicles on U.S. Highway 84, approximately 3 miles north of Roscoe.

Hail, Runnels

When
July 1, 4:10 PM CST to 4:11 PM CST
Where
Runnels County, 0.91 mi NW of Ballinger
Measured
1 in hail
Reported by
Public
Coordinates
31.760, -99.960

The report was received through mPING.

Hail, Runnels

When
July 1, 4:11 PM CST to 4:12 PM CST
Where
Runnels County, 0.69 mi S of Ballinger
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
31.740, -99.950

Hail, Schleicher

When
July 1, 5:00 PM CST to 5:02 PM CST
Where
Schleicher County, 22.95 mi NE of El Dorado Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.060, -100.320

Thunderstorm Wind, Tom Green

When
July 1, 5:13 PM CST to 5:28 PM CST
Where
Tom Green County, 0.69 mi S of (Sjt)mathis Fld San
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.360, -100.500

The San Angelo ASOS measured a 60 mph wind gust and these gusts persisted for 10 to 15 minutes.

Thunderstorm Wind, Tom Green

When
July 1, 6:30 PM CST to 6:31 PM CST
Where
Tom Green County, 3.28 mi SSW of Knickerbocker
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.230, -100.660

A member of the public reported that their 40 foot by 80 foot barn was demolished between 730 PM and 8 PM. The report was received through Facebook.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910684, 910685, 910680, 910681, 910682, 910683, 910687.